What physicians can do to curb over-the-counter medicine misuse

Every year, it is estimated that more than 126,000 hospitalizations and nearly 17,000 deaths in this country are linked to overuse of over-the-counter (OTC) pain medicine ingredients — specifically acetaminophen and NSAIDs (nonsteroidal anti-inflammatory drugs).

In my own practice, it’s not uncommon to find patients who are taking two to four times the recommended doses. This can have tragic results.

Recently, we had a young woman with liver failure. She had been taking acetaminophen for back pain at a rate beyond the recommended dose. She was comatose when I evaluated her and later died from that misuse.

For those of us in the field of gastroenterology, this is a well-known and serious issue. But for consumers, OTC medicines seem harmless. Why is that? And what can we as physicians do to turn the tide? Simply put, we have to talk with our patients about this issue.

While we know that NSAIDs and acetaminophen are different drugs, these terms are meaningless to most consumers. They recognize brand names such as Advil®, NyQuil® and Tylenol® but not shared ingredients. We know, however, that acetaminophen is in more than 500 prescription and OTC products and NSAIDs are in more than 550. We have to tell our patients to read labels and know what they’re taking.

As a physician, it’s shocking to me that 35 percent of adults mistakenly believe it is safe to take two medicines with the same ingredient concurrently. Couple that with the extreme prevalence of these drugs and it’s no wonder we’re seeing an increase in medicine-related liver damage and gastrointestinal bleeding.

More than 50 million people use acetaminophen pain relievers each week, while 30 million take OTC and prescription NSAIDs daily.

Not only is prevalence an issue, but many adults also incorrectly believe that taking more medicine in a shorter period of time will bring faster relief. That seemingly innocuous act of taking more medicine than recommended or combining medicines with the same active ingredients can have serious, even deadly, consequences. Physicians need to tell patients about these consequences.

Between 1998 and 2003, acetaminophen was the leading cause of acute liver failure in the U.S., with 48 percent of cases being accidental overdoses. The risk of gastrointestinal bleeding is greater when aspirin is taken concurrently with other NSAIDs (raising the risk from 2.6 percent to 5.6 percent).

To help turn the tide on tragic stories, health care professionals must make a point of advising our patients to always read the labels of their various medicines; to take only one product at a time that contains acetaminophen or an NSAID; and, if the recommended dose isn’t working, to consult us about other options for managing pain.

The American Gastroenterological Association recently launched an education campaign called Gut Check: Know Your Medicine to encourage safe use of OTC pain medicine. Physicians can visit gutcheck.gastro.org for more information and resources, includingdownloadable materials to display in their office.

By raising awareness and educating the public about safe OTC pain medicine use, we can help ensure that these preventable health issues decline rather than continue their upward trend.

Charles Melbern Wilcox is a gastroenterologist and a professor of medicine, University of Alabama at Birmingham, Birmingham, AL.

Comments are moderated before they are published. Please read the comment policy.

  • gyrfalcon

    You know what else physicians need to do? They need to, as a group, pressure the hell out of Johnson & Johnson, which has been running dishonest advertising against aspirin for decades now and has convinced the vast majority of the public that Tylenol is harmless, while aspirin is dangerous, when it’s actually the reverse.

    You could also work to educate patients to take whatever painkiller consistently, and ideally before their pain from headache or menstrual cramps or an injury or whatever gets really bad. From anecdotal experience with friends and family, that’s the major factor that leads to people taking double, triple even quadruple doses. People wait until they can’t stand it anymore to take the analgesic, and when it doesn’t bring relief in a half hour or so, they take more, and then more.

  • Suzi Q 38

    Doctors need to educate their patients.
    Ask not only what prescription drugs they are taking, but the OTC drugs and vitamins as well.

    I was taking larger doses of Aspirin, Tylenol, and Advil on alternating days for back pain. The lower dosages simply were not working.
    I didn’t want to become addicted to Norco or Vicodin.

    Not too long ago, Ibuprophen was a prescribed drug.

    My doctor learned what I was taking and prescribed a tricyclic antidepressant to control the pain.

    I knew that as little as 10 tablets of the higher dose of Tylenol can set liver failure in motion.

  • Arby

    I agree that more education is needed. Many of my friends and co-workers have gotten a message; just not the correct one. They proudly tell me they know not to take acetaminophen and ibuprofen at the same time. Yet, a fair number of them have taken NyQuil and acetaminophen together.

  • Patient Kit

    I take far too much ibuprofen (daily) and I do worry about the effect it may have on my liver and kidneys, but I don’t feel like I have a lot of choice.

    I have had three orthopedic surgeries (ruptured Achilles tendon, fractured femur, torn meniscus) and have some residual and chronic arthritic pain that needs to be controlled if I’m going to remain active. And remaining as active as possible is a high priority. I’ve tried to go a few days without any ibuprofen and it impacts my ability to be active too much. I live in NYC without a car, so my legs are my main means of transportation. Lots of walking, lots of stairs. I swim a mile a day, at least 5x a week. I avoid combo medications.

    I know there is a risk with taking all the ibuprofen I take. But I think there is an equally big risk to becoming less active and mobile too. If there is something less harmful than daily ibuprofen that I can do instead, I’d love to know what that is.

Most Popular